Alert archive / Michigan / Flash Flood Warnings in 1996

Flash Flood Warning 29, NWS Grand Rapids, MI

June 18, 1996Ottawa County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Jun 18, 1996, 1:21 PM EDT for Ottawa County, Michigan. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 1996, 1:21 PM EDT (17:21 UTC)
Expired
Jun 18, 1996, 5:30 PM EDT
In force
4 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 53 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1996-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1996-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 181723
FFWGRR
MIC139-182130-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
121 PM EDT TUE JUN 18 1996
 
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
FLOOD WARNING FOR URBAN AND SMALL STREAMS EFFECTIVE UNTIL  530 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST LOWER MICHIGAN
 
   ...OTTAWA COUNTY
 
AT 120 PM EDT DOPPLER RADAR SHOWED HEAVY RAIN DEVELOPING AND MOVING
NORTH FROM HOLLAND TOWARD GRAND HAVEN. RAINFALL RATES OF 1 TO 2 INCHES
BY 3 PM WILL BE POSSIBLE AS THESE SHOWERS AND STORMS MOVE THROUGH. LOW
LYING AREAS AND UNDERPASSES ARE LIKELY TO FLOOD. SOME ROADWAYS MAY
BECOME WATER COVERED.
 
DO NOT DRIVE YOUR VEHICLE INTO ARE4AS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOU TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY... AND
YOU SHOULD MOVE TO HIGHER GROUND.
 
 
 
WF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:16 PM EDT, 23 hours 5 minutes earlier.

Area forecast discussion, Jun 17, 2:16 PM EDT, 23 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
215 PM EDT MON JUN 17 1996

KGRR 88D SHOWS TRW FIRING IN SW LWR AND NW IN. THE TRW IN SW LWR IS
TENDING TO FALL APART AS IT MOVES NORTH. A STRONG TEMP/MOISTURE
GRADIENT EXISTS JUST SOUTH OF THE MI/IN BORDER. THE MAX MOISTURE
CONVERGENCE AND FRONTOGENETICAL FORCING EXISTS IN NE IN JUST SOUTH OF
THE FA. THIS BOUNDARY SEEMS TO BE A LITTLE FARTHER SOUTH THAN THE 15Z
POSITION. KGRR 88D VWP SHOWS GOOD DIRECTIONAL SHEAR BUT NOT MUCH IN
THE WAY OF SPEED SHEAR. UNLESS THIS BOUNDARY RETURNS TO THE NORTH, I
WOULD EXPECT MOST OF THE SVR ACTIVITY TO JUST GRAZE THE SRN TIP OF THE
FA WHERE THE DYNAMICS ARE STRONGER.

GRIDDED DATA SHOWS A VERY SLOW MOVG LOW IN IA. THIS IS PROGGED TO MOV
TO WRN LWR IN 48 HRS. THAT MEANS MORE OF THE SAME TYPE OF WX DURG THE
NEXT 24 HRS. KEEP TRW IN FCST THRU TUESDAY.

WF

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:15 PM EDTFlash Flood WarningGRRVan Buren10 hr
Jun 18, 12:39 AM EDTFlash Flood WarningGRRKent111 min
Jun 18, 1:03 AM EDTFlash Flood WarningGRRBerrien117 min
Jun 18, 2:11 AM EDTFlash Flood WarningGRRKent5 hr
Jun 18, 5:50 PM EDTFlash Flood WarningGRROttawa12 hr

Nearby

Flash Flood Warnings in Michigan, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.